Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 46, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2021, 12:51 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2021, 12:51 PM EDT (16:51 UTC)
- Expired
- Aug 11, 2021, 1:19 PM EDT
- In force
- 28 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 41 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 12:53 PM EDT | TSTM WND GST 48 | 2 S Holland, MI | ASOS STATION KBIV W MICH REGIONAL ARPT. |
| Aug 11, 1:03 PM EDT | HAIL 0.25 | 3 Ene Beechwood, MI | 120TH AND JAMES ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 11:50 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
063 WUUS53 KGRR 111651 SVRGRR MIC005-139-111745- /O.NEW.KGRR.SV.W.0046.210811T1651Z-210811T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 1251 PM EDT Wed Aug 11 2021 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Northwestern Allegan County in southwestern Michigan... Ottawa County in southwestern Michigan... * Until 145 PM EDT. * At 1250 PM EDT, a severe thunderstorm was located over Beechwood, or near Holland, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Zeeland around 100 PM EDT. Hudsonville and Allendale around 110 PM EDT. Jenison around 115 PM EDT. Other locations impacted by this severe thunderstorm include Port Sheldon, Burnips, Lamont, Wright, Drenthe, Castle Park, Bauer, Grand Valley, Saugatuck Dunes SP and Jamestown. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4297 8621 4312 8580 4268 8578 4264 8621 TIME...MOT...LOC 1650Z 252DEG 43KT 4279 8616 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ LAURENS
2 follow-up statements
201 WWUS53 KGRR 111714 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 114 PM EDT Wed Aug 11 2021 MIC005-139-111745- /O.CON.KGRR.SV.W.0046.000000T0000Z-210811T1745Z/ Allegan MI-Ottawa MI- 114 PM EDT Wed Aug 11 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR NORTH CENTRAL ALLEGAN AND SOUTHEASTERN OTTAWA COUNTIES... At 114 PM EDT, a severe thunderstorm was located near Grandville, or 8 miles southwest of Grand Rapids, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of north central Allegan and southeastern Ottawa Counties, including the following locations... Burnips, Jamestown, Vriesland, Lamont, Wright, Drenthe, Bauer, Grand Valley, Eastmanville and Marne. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4297 8606 4312 8580 4268 8578 4273 8604 TIME...MOT...LOC 1714Z 252DEG 43KT 4288 8578 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ LAURENS
406
WWUS53 KGRR 111719
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
119 PM EDT Wed Aug 11 2021
MIC005-139-111729-
/O.CAN.KGRR.SV.W.0046.000000T0000Z-210811T1745Z/
Allegan MI-Ottawa MI-
119 PM EDT Wed Aug 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ALLEGAN AND
SOUTHEASTERN OTTAWA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Michigan.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4297 8606 4312 8580 4268 8578 4273 8604
TIME...MOT...LOC 1717Z 252DEG 43KT 4290 8569
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:11 AM EDT, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 11, 7:11 AM EDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
711 AM EDT Wed Aug 11 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 315 AM EDT Wed Aug 11 2021
- Another Round of Strong/Severe storms this evening
- Fair and cooler for the weekend
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 315 AM EDT Wed Aug 11 2021
- Another Round of Strong/Severe storms this evening
We are in a Enhanced Risk for severe weather this evening as an
MCS is expected to move into northern Lower Michigan in the late
afternoon and move southeast into a juicy airmass with CAPE
values of 3000 to 4000 J/kg and deep layer shear values around 30
knots. This environment could support both strong downdrafts from
multicell pulse storms as well as bowing lines and even a few
discrete supercells ahead of the main batch of storms.
The time frame is expected to be from around 6 pm across the
northern zones to 9 pm across the south, give or take a couple
hours. Although rain rates could be very high given p-wats around
2 inches, MBE vectors show storm motion around 20 knots in the
evening and the likelihood of cold pool generation and
maintenance also indicates the forward progress of storms with
heavy rain should be great enough to limit the flood threat.
- Fair and cooler for the weekend
Showers and thunderstorms are possible again on Thursday as the
cold front moves through. There is a marginal risk of severe
weather at this time. Dew points will crash from the 70s to the
50s by the end of the week with Canadian high pressure providing a
comfortable and fine weather weekend as upper troughing keeps the
hot and humid air suppressed to the south and west. We will have
to watch future model trends of the northward progress of a
recurving tropical cyclone early next week, but the vast majority
of ensemble members currently keep the rains associated with it to
the east of the Great Lakes.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 711 AM EDT Wed Aug 11 2021
Except for some light fog early this morning with visbys 3 to 5
miles, VFR conditions should prevail through this afternoon.
Another round of thunderstorms late this afternoon and into this
evening could bring strong gusty winds over 40 knots. Otherwise
southwest winds will increase during the morning with gusts over
20 knots through the afternoon and evening.
&&
.MARINE...
Issued at 315 AM EDT Wed Aug 11 2021
Southwest winds will gust over 25 knots today and tonight ahead of
a cold front. Thunderstorms could also bring wind gusts over 40
knots this evening. Conditions will improve by the weekend as high
pressure builds in.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
056.
LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.
&&
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...OstunoHazardous weather outlook, Aug 11, 12:03 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1203 pM EDT Wed Aug 11 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1203 p EDT Wed Aug 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight There is an Enhanced Risk of severe weather for this afternoon and evening. The main threat will be damaging winds. Secondary threats will be large hail, tornadoes and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk for severe weather on Thursday. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ844>849-120745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1203 pM EDT Wed Aug 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight Winds and waves will create hazardous conditions for small craft and swimmers. Thunderstorms this evening could bring wind gusts over 40 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms with strong gusty winds are possible on Thursday.
In the hours before
Special weather statement, Aug 11, 12:40 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1240 PM EDT Wed Aug 11 2021
MIZ056-064-111745-
Allegan MI-Ottawa MI-
1240 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Allegan and Ottawa
Counties through 145 PM EDT...
At 1239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Holland SP to 10 miles
southwest of Saugatuck. Movement was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Saugatuck around 1250 PM EDT.
Fennville around 1255 PM EDT.
Hudsonville, Coopersville and Allendale around 110 PM EDT.
Jenison around 115 PM EDT.
Wayland around 120 PM EDT.
Other locations impacted by these storms include Port Sheldon,
Bradley, Lamont, Drenthe, Hopkins, Dorr, Green Lake, Ganges, Hamilton
and Olive Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Michigan.
&&
LAT...LON 4264 8623 4270 8620 4277 8621 4277 8615
4279 8611 4278 8617 4279 8618 4278 8621
4300 8623 4311 8579 4277 8578 4277 8555
4261 8554 4247 8625
TIME...MOT...LOC 1639Z 254DEG 53KT 4286 8650 4259 8639
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:46 PM EDT | Special Marine Warning | GRR | 59 min | |
| Aug 10, 9:22 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more | 3 hr |
| Aug 10, 9:40 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 73 min |
| Aug 10, 10:02 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo, Kent, Lake, Newaygo | 58 min |
| Aug 10, 10:41 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ionia, Mecosta, Montcalm, Osceola | 64 min |
| Aug 10, 11:09 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Jackson | 66 min |
| Aug 11, 11:45 AM EDT | Special Marine Warning | GRR | 90 min | |
| Aug 11, 12:40 PM EDT | Special Weather Statement | GRR | Kent | 65 min |
| Aug 11, 1:07 PM EDT | Special Weather Statement | GRR | Kent | 83 min |
| Aug 11, 1:28 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 62 min |
| Aug 11, 1:39 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Gratiot, Ingham, Ionia, Jackson and 1 more | 2 hr |
| Aug 11, 1:56 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 38 min |
| Aug 11, 2:08 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 58 min |
| Aug 11, 2:11 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia, Montcalm | 49 min |
| Aug 11, 2:38 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 34 min |
| Aug 11, 6:26 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 11, 7:32 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.